Nebraska, 2011

Hail in Nebraska, June 12, 2011

June 12, 2011 · NWS CYS · 1 event in 1 county or zone

Storms moved out of Wyoming an produced minimal hail in the northern panhandle.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Storms moved out of Wyoming an produced minimal hail in the northern panhandle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 12, 5:14 PM MST, 3 hours 10 minutes earlier.

Area forecast discussion, Jun 12, 5:14 PM MST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
614 PM MDT SUN JUN 12 2011

.AVIATION...00Z TAF ISSUANCE
SCATTERED CONVECTION ONGOING OVER PORTIONS OF THE WESTERN NEBRASKA
PANHANDLE WILL CONTINUE TO MOVE EAST AND NORTHEAST...AND SHOULD
EXIT THE AREA BY 03Z. BRIEF MVFR CIGS/VSBYS WILL BE POSSIBLE WITH
THE ACTIVITY. HAVE INCLUDED VCTS AT KCDR...KBFF AND KAIA.
OTHERWISE...VFR WILL PREVAIL THROUGH MONDAY. A FEW OF THE SHORT
RANGE MODELS ARE BRINGING IN LOW CIGS AND PATCHY FOG FOR THE
SOUTHERN PANHANDLE OVERNIGHT...BUT MAJORITY KEEP THIS AREA VFR.
WILL MENTION SCT015 FOR KAIA AND KSNY BETWEEN 10Z AND 15Z AND
REVIEW 00Z DATA FOR POSSIBLE INCLUSION OF MVFR OR IFR CONDITIONS.
SOUTHERLY WINDS WILL BE GUSTY THROUGH EARLY THIS EVENING...THEN
DIMINISH. WINDS WILL SHIFT TO THE WEST AND NORTHWEST ON MONDAY
AS A WEAK FRONT PASSES THROUGH THE AREA.

&&

.PREV DISCUSSION... /ISSUED 1247 PM MDT SUN JUN 12 2011/

SHORT TERM...TONIGHT THROUGH TUESDAY...

MAIN FORECAST PROBLEM WILL BE THE POSSIBILITY OF SEVERE WEATHER
THIS AFTERNOON AND EVENING.

18Z SURFACE ANALYSIS SHOWS AN AREA OF LOW PRESSURE OVER NORTH
CENTRAL WYOMING WITH A BOUNDARY EXTENDING NORTH INTO MONTANA AND
SOUTH INTO NORTHWEST COLORADO. THE CIRCULATION FROM HIGH PRESSURE
OVER THE GREAT LAKES IS COMBINING WITH THE LOW TO PRODUCE DECENT
SOUTH TO SOUTHEAST SURFACE WINDS IN THE EASTERN CWA WHICH IS
ADVECTING DEW POINTS IN EXCESS OF 50 DEGREES WELL INTO CANADA. THE
5H ANALYSIS FROM 12Z SHOULD A DEEP TROUGH FROM WESTERN CANADA
SOUTH INTO SOUTHERN CALIFORNIA. THIS FEATURE IS EASILY SEEN ON THE
WATER VAPOR IMAGERY. DECENT COLD AIR BOTH 5/7H WILL CREATE STEEP
LAPSE RATES TODAY. AT 1830Z THE 88D IS STILL PPINE. LAPS AND SPC
MESOSCALE ANALYSIS SHOWING UNSTABLE AIR IN THE PANHANDLE WITH A
WEAK CAP STILL HOLDING. SOME CU HAS DEVELOPED OVER KCYS.

MODELS IN AGREEMENT WITH VERY UNSTABLE AIR OVER PANHANDLE THIS
AFTERNOON AND EVENING. CONVECTIVE TEMPERATURE IS AROUND 80 SO
SHOULD BE ABLE TO GET THINGS FIRING HERE AND TO THE EAST IN A
COUPLE OF HOURS. EVEN THOUGH THERE WILL BE SOME WEAK SHEAR TODAY
LOOKS LIKE HAIL AND WINDS WILL BE THE BIGGEST THREAT.

AFTER CONVECTION DIES DOWN TONIGHT SOME LOW CLOUDS ARE POSSIBLE
WITH THE HIGHER MOISTURE IN THE PANHANDLE.

MONDAY SHOULD HAVE ANOTHER CHANCE OF STORMS BUT WITH DRIER AIR
WORKING ITS WAY IN FROM THE WEST MOST OF THE CONVECTION WILL BE IN
THE EXTREME EASTERN PORTION OF THE CWA.

AS THIS SYSTEM MOVES THROUGH TODAY IT SHOULD RESULT IN THE NEXT
TWO DAYS BEING A LITTLE COOLER.

LONG TERM...TUESDAY NIGHT THROUGH SUNDAY...
A SHORTWAVE RIDGE WILL BE OVER THE REGION ON WEDNESDAY IN ADVANCE OF
THE NEXT UPSTREAM UPPER LOW.  THAT FEATURE WILL BE THE MAIN INFLUENCE
ON THE WEATHER FOR THE CWA FROM THURSDAY AND THROUGH NEXT WEEKEND.
BY 00Z THURSDAY...THE UPPER LOW WILL BE OVER THE PACIFIC NORTHWEST.
THE ECMWF IS FURTHER EAST WITH THE FEATURE THAN THE GFS AT THAT TIME
AND CONTINUES THAT TREND THROUGH THE END OF THE WEEK.  THE UPPER LOW
WILL MOVE SLOWLY EAST DURING THAT TIME AND BY 00Z SATURDAY WILL BE
OVER SOUTHERN SASKATCHEWAN OR SOUTHERN ALBERTA.  THE STORM THEN
ROTATES BACK WEST WITH THE ECMWF HAVING A LARGER AMPLITUDE TROUGH
OVER THE ROCKIES THAN SUNDAY THAN THE GFS.  IN GENERAL...BROAD AND
WEAK CYCLONIC FLOW ALOFT WILL BE OVER THE REGION THE END OF THIS
WEEK AND NEXT WEEKEND WITH THE FLOW ALOFT MAINLY FROM THE WEST
SOUTHWEST.  MODELS DEPICT A SURFACE TROUGH AROUND THE EASTERN
WYOMING BORDER DURING THAT TIME.  LOW LEVEL MOISTURE AND INSTABILITY
WILL BE GREATER TO THE EAST OF THAT BOUNDARY.  SCATTERED SHOWERS AND
THUNDERSTORMS WILL BE OVER THE PANHANDLE EACH DAY...WITH LESS
NUMEROUS SHOWERS AND LATE DAY THUNDERSTORMS FROM SOUTH CENTRAL TO
EAST CENTRAL WYOMING.  TEMPERATURES WILL BE ABOVE NORMAL FOR THIS
PART OF THE FORECAST WITH THE WARMEST DAY STILL LOOKING TO BE ON
THURSDAY.

AVIATION...VFR CONDITIONS WILL PREVAIL AT ALL AERODROMES.
ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP WITH GREATEST
CONCENTRATION EAST OF INTERSTATE 25. PATCHY AREAS OF IFR/MVFR
CONDITIONS MAY FORM IN THE PANHANDLE OVERNIGHT.

FIRE WEATHER...WEAK COLD FRONT WILL MOVE ACROSS THE DISTRICT THIS
AFTERNOON AND TRIGGER THUNDERSTORM ACTIVITY MAINLY EAST OF
INTERSTATE 25. BRISK SOUTH TO SOUTHWEST WINDS ASSOCIATED WITH
THIS FEATURE WITH SOME GUSTS EXPECTED TO APPROACH 35 KNOTS IN
ALBANY AND CARBON COUNTIES. THESE AREAS WILL ALSO SEE RELATIVE
HUMIDITY DROP INTO THE TEENS BUT WITH GREEN FUELS...FIRE WEATHER
CONCERNS REMAIN LOW.

HYDROLOGY...FLOOD WARNINGS REMAIN IN EFFECT FOR MOST RIVERS FLOWING
OFF THE SIERRA MADRE AND SNOWY RANGES TODAY AND WILL CONTINUE
INTO THE UPCOMING WEEK. FLOOD WARNINGS ALSO REMAIN IN EFFECT FOR
THE LOWER NORTH PLATTE RIVER BETWEEN HENRY AND MINATARE.
TEMPERATURES WILL CONTINUE TO BE WARM OVER THE CWA THROUGH THE
WEEK WITH ABOVE NORMAL READINGS EXPECTED. THE WARMER TEMPERATURES
WILL KEEP THE SNOW MELT GOING AT A FAIRLY STEADY RATE OF ABOUT AN
INCH OF SNOW WATER EQUIVALENT A DAY...WITH GREATER RATES POSSIBLE
LATE THIS WEEK CORRESPONDING TO THE WARMEST DAYS. WATER LEVELS
WILL REMAIN HIGH FOR THIS WEEK...WITH ANOTHER CREST POSSIBLE LATE
THIS WEEK.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM/FIRE WEATHER/AVIATION...GRIFFITH
LONG TERM/HYDROLOGY...WEILAND
AVIATION UPDATE...JAMSKI
Hazardous weather outlook, Jun 12, 7:10 PM MST, 1 hour 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
810 PM MDT SUN JUN 12 2011

WYZ101>119-140215-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
810 PM MDT SUN JUN 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TONIGHT

AN ISOLATED SHOWER OR THUNDERSTORM IS POSSIBLE NEAR THE NEBRASKA
BORDER THIS EVENING. OTHERWISE...THE PROBABILITY OF WIDESPREAD
HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS EXISTS FOR MONDAY WITH
A FEW STRONG THUNDERSTORMS POSSIBLE NEAR THE NEBRASKA BORDER
MONDAY AFTERNOON. RIVERS WILL REMAIN HIGH DUE TO MOUNTAIN SNOW
MELT AND UPSTREAM RESERVOIR RELEASES UNTIL FURTHER NOTICE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-019>021-054-055-095-096-140215-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
810 PM MDT SUN JUN 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...TONIGHT

WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS
EVENING. THUNDERSTORMS MAY PRODUCE GUSTY WINDS AND SMALL HAIL
BEFORE THEY DISSIPATE AROUND MIDNIGHT TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS EXISTS FOR
MONDAY...WITH A FEW BECOMING SEVERE IN THE AFTERNOON. RIVERS WILL
REMAIN HIGH DUE TO MOUNTAIN SNOW MELT AND UPSTREAM RESERVOIR
RELEASES UNTIL FURTHER NOTICE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

TT

In the hours before

Special weather statement, Jun 12, 5:04 PM MST, 3 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
604 PM MDT SUN JUN 12 2011

NEZ019-020-054-130045-
BANNER NE-KIMBALL NE-SCOTTS BLUFF NE-
604 PM MDT SUN JUN 12 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SCOTTS BLUFF...EXTREME
NORTHWESTERN KIMBALL AND BANNER COUNTIES UNTIL 645 PM MDT...

AT 602 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES WEST OF HARRISBURG...OR 24 MILES
SOUTHWEST OF SCOTTSBLUFF...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  HARRISBURG...
  WILDCAT HILLS STATE RECREATION AREA...
  GERING...

TJT
Special weather statement, Jun 12, 5:17 PM MST, 3 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
617 PM MDT SUN JUN 12 2011

NEZ002-095-130045-
DAWES NE-NORTH SIOUX NE-
617 PM MDT SUN JUN 12 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SIOUX AND
NORTHWESTERN DAWES COUNTIES UNTIL 645 PM MDT...

AT 616 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR AGATE DAM RESERVOIR...OR 24 MILES NORTHWEST
OF CHADRON...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH LOCALLY HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF EXTREME NORTHWESTERN DAWES COUNTY.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

TJT
Special weather statement, Jun 12, 5:56 PM MST, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
656 PM MDT SUN JUN 12 2011

NEZ019>021-130145-
BANNER NE-MORRILL NE-SCOTTS BLUFF NE-
656 PM MDT SUN JUN 12 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SCOTTS BLUFF...
WESTERN MORRILL AND EASTERN BANNER COUNTIES UNTIL 745 PM MDT...

AT 651 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHEAST OF HARRISBURG...OR 18 MILES
SOUTH OF SCOTTSBLUFF...MOVING NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  HUBBARD GAP...
  MINATARE...
  REDINGTON...
  CHIMNEY ROCK...
  BAYARD...
  MELBETA...
  MCGREW...

TJT
Special weather statement, Jun 12, 6:33 PM MST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
733 PM MDT SUN JUN 12 2011

NEZ021-130215-
MORRILL NE-
733 PM MDT SUN JUN 12 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MORRILL COUNTY UNTIL 815
PM MDT...

AT 730 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BRIDGEPORT...OR 27 MILES SOUTH OF
ALLIANCE...MOVING NORTHEAST AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  MCCARTHY LAKE...

TJT
Special weather statement, Jun 12, 7:45 PM MST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
845 PM MDT SUN JUN 12 2011

NEZ002-130330-
DAWES NE-
845 PM MDT SUN JUN 12 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DAWES COUNTY UNTIL
930 PM MDT...

AT 843 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CHADRON AIRPORT...OR 7 MILES NORTHWEST OF
CHADRON...MOVING NORTHEAST AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...

NORTHERN CHADRON
MAINLY RURAL AREAS OF NORTHEASTERN DAWES COUNTY.

TJT
Special weather statement, Jun 12, 8:02 PM MST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
902 PM MDT SUN JUN 12 2011

NEZ002-130345-
DAWES NE-
902 PM MDT SUN JUN 12 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN DAWES COUNTY UNTIL 945
PM MDT...

AT 900 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CRAWFORD...OR 21 MILES WEST OF CHADRON...
MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  CHADRON...
  WHITNEY LAKE...
  CHADRON AIRPORT...
  WHITNEY...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

TJT

The radar

The Rapid City radar (KUDX), 153 km away, was scanning. The volume nearest the first event began at 03:23 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Dawes

When
June 12, 8:24 PM MST to 8:26 PM MST
Where
Dawes County, Whitney
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
42.780, -103.250

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2011Every state in 2011This day in weather historyWarnings in Nebraska, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 304042.